Q. Should I seek medical help for the side effects of probiotics?

Answered by
Dr. Sadaf Mustafa
and medically reviewed by iCliniq medical review team.
Published on Aug 27, 2016 and last reviewed on: Jun 14, 2019

Hi doctor,

I had probiotics for two days as I was having issues with constipation and it helped me. Later, I got side effects of nausea, headache, cold and hot sweats, sleepiness, loss of appetite and going to the bathroom more often for the past three days. I discontinued probiotics. Should I seek medical help?

Dr. Sadaf Mustafa

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

Thank you for providing a precise history.

  • I want you to understand that the probiotics are a different type of good bacteria that takes over your gut flora and start settling in your intestines and take over the existing flora in the gut.
  • Initially, starting any probiotics you are expected to experience GI upset, including diarrhea and abdominal cramps. If your body does not agree with it, then you might have headaches and nausea.
  • It also depends on the type of probiotics you were taking and the dosage. Please share the information.
  • Also, how many episodes of diarrhea or vomiting are you having in a day? Do you feel any dizziness and feeling like you will pass out? Is there any rash or fever or chills or swelling of the lips or throat? When did you discontinue the probiotics?
  • Please answer these questions as it will be very helpful to understand your situation better. Thank you.

Revert back with the answers to the above questions to an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

I took them once a day for two days and discontinued it three days ago. There is no fever or rash or swelling of the mouth or throat. I just have nausea, chills and sweating. I get stomach upset after eating and going restroom around three to five times a day.

Dr. Sadaf Mustafa

General Medicine Internal Medicine
#

Hello,

Welcome back to icliniq.com.

  • The best thing out to be watching your symptoms for the next two days and hydrate yourself well.
  • Now, as you are not taking the probiotics it will take three to four days to clear up and your old flora to take over. You may have some indigestion type feeling for a week or so, which is normal.
  • Next time, if you are planning to use a probiotic, then select a single strain and half the recommended dose. Some of my patients who show intolerance to full dose are actually using kid's probiotics. It is one strain and 5 billion CFU and so it is very gentle on the stomach.
  • As you have discontinued it now, do not try anything for the next six to eight weeks at least and then you may try a smaller dose as suggested.
  • Keep hydrating yourself. Do not use Imodium (Loperamide). Take two bananas daily.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I have acidity and indigestion problem. What to do?

Query: Hi doctor, I am a 27 year old male, who weighs 62 kg. My stomach is swollen, and it feels as if it is filled with gas. I also have low appetite, acidity, and indigestion. I used to chew tobacco from a long time, but I quit it recently. I am an occasional drinker, and I am fond of spicy foods. I am...  Read Full >>


Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your post. You are suffering from an acid peptic disease, for which you are taking Famotidine at present. Also, your stomach is bloated as mentioned in your post. So you have features of IBS (irritable bowel syndrome), and I would suggest you take a com...  Read Full

Please advise non-surgical treatment for lumbar lordosis and disc dehydration.

Query: Hello doctor, I have a back pain which has made me stay in bed for two weeks. Now the pain has reduced but I have very limited movement, just to go to the bathroom but still, there is a pain when I want to stand up. I did the MRI test, the result was showing lumbar lordosis is decreased with scolio...  Read Full >>


Dr. Chandan Mohanty
Neuro Surgeon

Answer: Hello, Welcome to icliniq.com. Your MRI report shows evidence of wear and tear of the lumbar disc with some pressure on the nerves (attachment removed to protect patient identity). It is difficult to suggest the treatment without examining you in person. However, generally speaking, it is possible...  Read Full

I am having indigestion, incomplete stool evacuation and abdomen swelling. Why?

Query: Hello doctor, I am 28 years old male and unmarried. For the last two months, I feel some gastric problems which include incomplete evacuation of stool at morning properly, abdomen swelling, numbness in feet, low energy in legs, low hunger, food not digested properly, slight pain in right side under...  Read Full >>


Dr. Noushif M
Surgical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. You need to modify your diet and lifestyle consistently and avoid all medicines and foods which can potentially damage the liver. You need to be on a diet high in protein and low in fat or carbohydrates. You should have regular physical activity. Regarding medicines, I ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.